Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 35, NWS Pueblo, CO

June 5, 2022Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 5, 2022, 3:30 PM MDT for Kiowa County, Colorado. It was in force for 90 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2022, 3:30 PM MDT (21:30 UTC)
Expired
Jun 5, 2022, 5:00 PM MDT
In force
90 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:56 PM MDTHAIL 1.59 N Brandon, COMOST STONES AROUND 1 INCH WITH NO RAIN ATTM.
Jun 5, 4:21 PM MDTHAIL 11 Ne Brandon, COCORRECTS TIME OF PREVIOUS HAIL REPORT FROM 1 NE BRANDON.
Jun 5, 4:47 PM MDTHAIL 17 E Queens Reservoir, COPUBLIC REPORTED QUARTER-SIZE HAIL WITH SEVERE STORM THAT MOVED THROUGH THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS55 KPUB 052130
SVRPUB
COC061-052300-
/O.NEW.KPUB.SV.W.0035.220605T2130Z-220605T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
330 PM MDT Sun Jun 5 2022

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Eastern Kiowa County in southeastern Colorado...

* Until 500 PM MDT.

* At 329 PM MDT, a severe thunderstorm was located 11 miles southeast
  of Kit Carson, or 15 miles southwest of Cheyenne Wells, moving
  southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chivington, Brandon and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
      3827 10205
TIME...MOT...LOC 2129Z 332DEG 16KT 3870 10260 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen
3 follow-up statements
793 
WWUS55 KPUB 052142
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
342 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
342 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN KIOWA COUNTY...

At 342 PM MDT, an intensifying severe thunderstorm was located 14 
miles southwest of Cheyenne Wells, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neeoshe Reservoir and Queens
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
      3827 10205
TIME...MOT...LOC 2142Z 330DEG 17KT 3866 10253 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cohen/KTS
519 
WWUS55 KPUB 052145
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
345 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
345 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN KIOWA COUNTY...

At 344 PM MDT, a rapidly intensifying severe thunderstorm was 
located 14 miles north of Chivington, or 14 miles southwest of 
Cheyenne Wells, moving southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neeoshe Reservoir and Queens
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3827 10271 3861 10273 3862 10225 3834 10204
      3827 10205
TIME...MOT...LOC 2144Z 332DEG 16KT 3865 10252 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen
010 
WWUS55 KPUB 052236
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
436 PM MDT Sun Jun 5 2022

COC061-052300-
/O.CON.KPUB.SV.W.0035.000000T0000Z-220605T2300Z/
Kiowa CO-
436 PM MDT Sun Jun 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN KIOWA COUNTY...

At 436 PM MDT, a severe thunderstorm was located over Brandon, or 26
miles south of Cheyenne Wells, moving southeast at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sheridan Lake, Chivington, Brandon, Queens Reservoir and Neeoshe
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 3828 10271 3848 10257 3848 10224 3839 10208
      3834 10204 3827 10205 3827 10271
TIME...MOT...LOC 2236Z 332DEG 16KT 3844 10238 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KTS/Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:27 AM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 5, 11:27 AM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1127 AM MDT Sun Jun 5 2022

.SHORT TERM...(Today and tonight)
Issued at 409 AM MDT Sun Jun 5 2022

Key Messages:

1) One or two strong to severe storms near the Kansas border this
afternoon

As of 3 AM, dew points have increased into the 50s to lower 60s
across the far eastern border counties with 40s across the I-25
corridor and adjacent plains and teens and 20s across the mountains.
A shortwave will ride through west northwest flow aloft today which
should help mix out surface dewpoints back eastward in the
afternoon. This will trigger a round of high based
showers/thunderstorms across northern sections of the area during
the early afternoon with isolated stronger storms possible by mid
afternoon across the far eastern plains along and east of the dry
line.  With dew points in the 50s this will yield CAPE values of up
to 1500 J/kg, and values could be a little higher if dew points can
maintain in the upper 50s.  Deep layer shears will be running around
40-50 kts with straight line hodographs suggesting the potential for
splitting supercells.  CAMs models continue to show the potential
for a right mover supercell across Kiowa, Prowers and Baca counties
from mid afternoon through early evening.  While large hail and
damaging winds will be the primary storm risks, can not rule out an
isolated tornado if low level CAPE is sufficiently robust for a
quick spin up, or if the storm can interact with a surface boundary.
Overall, given timing of the shortwave this should be a late
afternoon/early evening event with the severe risk shifting east
into Kansas by 6 to 7 PM.

Otherwise, looking at another hot day across southern CO with highs
in the 90s across the plains, 70s and 80s for the valleys and 50s
and 60s for the higher mountains.  Breezy west to northwest winds
across the mountains will spill down into the adjacent valley
locations in the afternoon creating spotty near critical fire
weather conditions, especially across the San Luis Valley.  However,
conditions do not look persistent or widespread enough to warrant
fire weather highlights.  Overnight lows will be on the cool side
for the mountain valleys under clearing skies and dry surface dew
points which will promote efficient radiational cooling.  Have
dropped low temperatures from model blends to better match guidance.
-KT

.LONG TERM...(Monday through Saturday)
Issued at 409 AM MDT Sun Jun 5 2022

Key messages:

1) Widespread strong to severe storms are expected for Monday and
Tuesday, then more isolated to scattered storms forecast Wednesday
and onward.

2) Near-critical fire weather conditions for portions of the San
Luis Valley each day this week.

Monday...An upper disturbance crossing the north central US Sunday
night will push a cold front south into eastern CO, with the front
crossing the Palmer Divide Monday morning. Llvl moisture advection
with dewpoints in the 50s, shifting surface winds plus zonal flow
aloft will prime the pump for stronger thunderstorm development
across the eastern plains by mid-afternoon into the evening, and SPC
has painted much of the plains within a Marginal area, and the
Slight box has been brought into the plains as well. 40-50 kts of 0-
6 km bulk shear along with around 1500 j/kg of CAPE points to a busy
afternoon and evening across the southeastern plains, with the main
threats being strong gusty winds, large hail and possibly an
isolated tornado. Storms that do develop will likely be efficient
rain producers so area burn scars will need to be monitored for
flash flooding potential.

In addition, spotty near-critical fire weather conditions for the
San Luis Valley are probable Monday and into Tuesday, though
highlights are not planned at this time. High temps will warm into
the mid 70s to lower 80s for the high valleys, and 80s to near 90F
for the plains.

Tuesday...Tuesday looks like a classic Day 2 scenario with very
similar conditions to Monday, but with even higher dewpoint air in
place across the plains, all the way up against the eastern mts.
Models are indicating 40-50 kts of bulk shear once again, but this
time coupled with 2500-3000 j/kg of CAPE. SPC convective outlook for
severe weather for Tue is very much like the one for Mon, though the
Slight area covers a bigger area of the eastern CO plains. Once
again, area burn scars will need to be monitored closely. Maximum
temps will rise into the upper 70s to mid 80s for most locations.

Wednesday through Friday...Models have altered the outlook for the
second half of the work week, with an upper ridge now strengthening
over the southern US slightly further east than originally
anticipated. The ridge amplifies, with the ridge axis in the
vicinity of the eastern CO border. This will help to push some of
the llvl moisture to the east, while opening up a tap for moisture
to stream up out of the Pacific and across Mexico. Afternoon and
evening thunderstorms are forecast each day, but they are expected
to be more isolated to low end scattered in nature. Plan on highs in
the upper 70s to mid 80s each day for the high valleys, while the
plains will climb into the 70s on Wed, then quickly heat up into the
80s to lower 90s for Thu and Fri.

Saturday...Long range models indicate that the upper ridge flattens
out once again, with more of a zonal flow aloft settling in for the
weekend. Temps will remain warm, with only isolated afternoon and
evening convection forecast. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1127 AM MDT Sun Jun 5 2022

VFR conditions are expected over KALS, KCOS, and KPUB throughout
the forecast period. A few high based showers may drop a gusty
outflow boundary towards KCOS this afternoon, but confidence is
low that it will make it to the terminal, so the potential for
a quick amendment is possible. Diurnal winds are expected during
the overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...SKELLY
Hazardous weather outlook, Jun 5, 12:17 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1217 PM MDT Sun Jun 5 2022

COZ058>089-093>099-061830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1217 PM MDT Sun Jun 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible across the far eastern plains
from 2 pm to 7 pm today. One or two storms could become severe
across Kiowa, Prowers and Baca counties. Hail ranging from 1 to 2
inches in diameter, with locally larger hail, and wind gusts over
60 mph will be the primary storm risks. However, an isolated
tornado can not be ruled out near the Kansas border.

Elsewhere, isolated high based showers and thunderstorms will be
possible across the Pikes Peak region and northern portions of the
Sawatch and Mosquito ranges.  The main risks will be lightning and
locally gusty winds up to 45 mph but little or no rainfall.

Near critical fire weather conditions will be possible across
southern portions of the San Luis Valley this afternoon and early
evening due to gusty winds and low relative humidity. However these
conditions are expected to remain brief and localized.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread strong to severe thunderstorms are possible across the
eastern plains Monday and Tuesday. The main hazards will be cloud
to ground lightning, strong wind gusts in excess of 50 mph, large
hail and possibly an isolated tornado. Area burn scars will also
need to be monitored closely for the risk of flash flooding.

Isolated to scattered afternoon and evening thunderstorms are
possible across the eastern mountains and plains for Wednesday
through Saturday. The main hazards will be cloud to ground
lightning and wind gusts to 40 mph.

Near-critical fire weather conditions are expected across
portions of the San Luis Valley Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the far eastern plains this afternoon.

SKELLY/27

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:52 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBKiowa68 min
Jun 5, 4:15 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers90 min
Jun 5, 4:42 PM MDTTornado WarningPUBKiowa, Prowers33 min
Jun 5, 4:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers91 min
Jun 5, 5:54 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.